Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 18, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 6, 2003, 11:49 AM CDT for 6 counties in Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 11:49 AM CDT (16:49 UTC)
- Expired
- May 6, 2003, 6:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Colbert County, AL, DeKalb County, AL, Jackson County, AL, Lauderdale County, AL, Limestone County, AL, Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 70 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 061655
FFWHUN
ALC033-049-071-077-083-089-062300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1149 AM CDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAUDERDALE COUNTY IN NORTHWEST ALABAMA
LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
MADISON COUNTY IN NORTH CENTRAL ALABAMA
JACKSON COUNTY IN NORTHEAST ALABAMA
COLBERT COUNTY IN NORTHWEST ALABAMA
DEKALB COUNTY IN NORTHEAST ALABAMA
* UNTIL 600 PM CDT
* AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SCATTERED THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS PORTIONS OF
NORTHERN ALABAMA...MOVING EAST AT 60 MPH.
RAINFALL AMOUNTS OF 3 TO 5 INCHES HAVE OCCURRED ACROSS THE WARNED
AREA SINCE EARLY MORNING. WIDESPREAD FLOODING HAS BEEN REPORTED WITH
ROADS UNDERWATER THROUGHOUT THE WARNED COUNTIES. THE CITIES OF
HUNTSVILLE AND ATHENS REPORTED MANY AREAS OF THE CITY UNDERWATER
WITH MANY ROADS IMPASSIBLE. ANY ADDITIONAL RAINFALL WILL AGGRAVATE
THE FLOODING SITUATION.
* SOME MAJOR CITIES AFFECTED INCLUDE...THE QUAD CITIES AREAS...
ATHENS...HUNTSVILLE...SCOTTSBORO AND FORT PAYNE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3498 8714 3498 8776 3464 8781 3489 8736
3471 8613 3439 8573 3495 8561
$$
211 follow-up statement
000
WGUS74 KHUN 062324
FFSHUN
ALC033-049-071-077-083-089-095-070130-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 PM CDT TUE MAY 6 2003
...FLASH FLOOD WARNING FOR COLBERT...LAUDERDALE...LIMESTONE...
MADISON...JACKSON...DEKALB...AND MARSHALL COUNTIES HAS BEEN ALLOWED
TO EXPIRE...
THE THREAT FOR RAINFALL HAS TEMPORARILY ENDED ACROSS THE AREA AND
THUS THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE.
HOWEVER...THERE ARE STILL SEVERAL ROADS THAT ARE IMPASSABLE EITHER
DUE TO WASHED OUT BRIDGES OR HIGH WATER. PERSONS ARE URGED TO USE
CAUTION WHEN TRAVELLING OVERNIGHT TONIGHT.
A FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY. MORE RAINFALL MAY
MOVE BACK INTO THE REGION LATE TONIGHT AND EARLY WEDNESDAY.
MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.
STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.
LAT...LON 3503 8761 3499 8556 3452 8552 3403 8612
3393 8646 3411 8648 3454 8653 3468 8675
3484 8739 3476 8749 3456 8751 3459 8811
3500 8812
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 6, 11:05 AM CDT, 44 minutes earlier.
Area forecast discussion, May 6, 11:05 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1105 AM CDT TUE MAY 6 2003
A BUSY DAY IN THE OFFICE. WILL UPDATE ZONES SHORTLY TO REFLECT
LATEST CONDITIONS...AND REMOVE MORNING WORDING. VISIBLE SATELLITE
LOOP AND RADAR TRENDS CONFIRM MESOSCALE DISCO 263 MENTIONING MORE
T-STORMS WILL DEVELOP AND AFFECT MUCH OF NORTHERN ALABAMA.
MORE FLASH FLOODING IS THE BIG WORRY BESIDES SEVERE STORMS. FOR THE
RECORD...A BIT MORE THAN 4 INCHES OF RAIN HAS FALLEN AT OUR LOCATION
OVER WESTERN SECTORS OF HUNTSVILLE...WITH STORM TOTAL PER HYTOP
RADAR RANGING FROM AROUND 1.5 TO OVER 5 INCHES. HOT OFF OF THE PRESS
SATELLITE ESTIMATES SINCE 1215Z SHOWS LIMESTONE AND JACKSON IN THE
1.8 TO 2.3 INCH RANGE...WHICH IS A GOOD AREA GUESS.
.HUN...TORNADO WATCH FOR ALL OF NORTH ALABAMA UNTIL 1 PM TODAY.
FLOOD WATCH FOR ALL OF NORTHERN ALABAMA THROUGH TONIGHT.
BOYDHazardous weather outlook, May 6, 8:44 AM CDT, 3 hours 5 minutes before
ALZ001>010-016-061800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 844 AM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MOVING EAST ACROSS PARTS OF CENTRAL MISSISSIPPI AND ALABAMA TODAY. TORNADOES...HAIL... STRONG WINDS TO 60 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. WARM AND VERY UNSTABLE AIR WILL REMAIN IN PLACE ACROSS THE TENNESSEE VALLEY AND ALLOW FOR THUNDERSTORMS TO DEVELOP. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... WARM AND VERY UNSTABLE AIR WILL REMAIN IN PLACE ACROSS THE TENNESSEE VALLEY THROUGH WEDNESDAY NIGHT. FLASH FLOODING COULD BECOME AN ADDITIONAL THREAT WEDNESDAY AS THUNDERSTORM COMPLEXES REPEATEDLY MOVE ACROSS THE AREA OVER THE NEXT SEVERAL DAYS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY THROUGH THIS AFTERNOON. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED WEDNESDAY. BURKS
In the hours before
Local storm report, May 6, 8:00 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
800 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0657 AM MUSCLE SHOALS AIRPORT AL WIND DAMAGE
05/06/03 COLBERT SEVERAL TREES AND POWER
LINES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0657 AM MUSCLE SHOALS AIRPORT AL WIND DAMAGE
05/06/03 COLBERT SHINGLES BLOWN OFF OF
SEVERAL HOMES. REPORTED
BY EMERGENCY MANAGEMENT.
0720 AM PETERSVILLE AL WIND DAMAGE
05/06/03 LAUDERDALE SEVERAL TREES AND POWER
LINES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0723 AM 7NW ATHENS AL WIND DAMAGE
05/06/03 LIMESTONE POWER LINES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0742 AM 3NW ATHENS AL 0.88 IN HAIL
05/06/03 LIMESTONE NICKEL HAIL. REPORTED BY
EMERGENCY MANAGEMENT.
0743 AM ATHENS AL 0.88 IN HAIL
05/06/03 LIMESTONE NICKEL HAIL AT EOC.
REPORTED BY EMERGENCY
MANAGEMENT.
0745 AM 5NW ATHENS AL WIND DAMAGE
05/06/03 LIMESTONE SEVERAL TREES DOWN AND
ROOF BLOWN OFF OF BARN AT
SHANGHI COMMUNITY.
REPORTED BY LOCAL LAW
ENFORCEMENT.
0755 AM 2N ATHENS AL WIND DAMAGE
05/06/03 LIMESTONE SEVERAL TREES TWISTED AND
DOWN. REPORTED BY
EMERGENCY MANAGEMENT.The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:30 AM CDT | Flash Flood Warning | HUN | Jackson | 2 hr |
| May 6, 4:16 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 29 min |
| May 6, 4:39 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 36 min |
| May 6, 5:45 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 45 min |
| May 6, 6:17 AM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 43 min |
| May 6, 6:59 AM CDT | Tornado Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 31 min |
| May 6, 7:28 AM CDT | Flash Flood Warning | HUN | Lauderdale | 92 min |
| May 6, 7:30 AM CDT | Tornado Warning | HUN | Limestone, Madison | 30 min |
| May 6, 7:43 AM CDT | Flash Flood Warning | HUN | Limestone, Madison | 107 min |
| May 6, 7:56 AM CDT | Tornado Warning | HUN | Limestone, Madison | 34 min |
| May 6, 8:17 AM CDT | Flash Flood Warning | HUN | Jackson | 4 hr |
| May 6, 8:24 AM CDT | Tornado Warning | HUN | Jackson, Madison | 36 min |
| May 6, 8:51 AM CDT | Flash Flood Warning | HUN | Lauderdale, Limestone, Madison | 3 hr |
| May 6, 8:52 AM CDT | Tornado Warning | HUN | Franklin, Lawrence | 23 min |
| May 6, 8:54 AM CDT | Severe Thunderstorm Warning | HUN | Marshall | 36 min |
| May 6, 8:58 AM CDT | Tornado Warning | HUN | Jackson | 47 min |
| May 6, 9:29 AM CDT | Tornado Warning | HUN | DeKalb | 31 min |
| May 6, 9:38 AM CDT | Flash Flood Warning | HUN | DeKalb | 2 hr |
| May 6, 9:54 AM CDT | Tornado Warning | HUN | DeKalb | 36 min |
| May 6, 10:02 AM CDT | Severe Thunderstorm Warning | HUN | Marshall | 18 min |
| May 6, 10:15 AM CDT | Flash Flood Warning | HUN | Marshall | 3 hr |
| May 6, 11:01 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 29 min |
| May 6, 11:16 AM CDT | Tornado Warning | HUN | Cullman, Marshall | 29 min |
| May 6, 11:47 AM CDT | Tornado Warning | HUN | DeKalb | 28 min |
| May 6, 1:08 PM CDT | Flash Flood Warning | HUN | Marshall | 5 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.